iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologyblood lossWhy do I have blood in stool?

Does blood in stool occur due to diverticulitis?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 23, 2018
Reviewed AtNovember 29, 2023

Patient's Query

Hi doctor,

I am a 21-year-old male, and I was suffering from inflammatory bowel disease (IBD) before a year. After taking medications, my condition got better. So I stopped taking medicines, and I took Pantop-D (Pantoprazole) only for the gas relief. Before a month, I developed a fungal infection in my groin area, and the doctor prescribed me Itraconazole 200 mg. When I started taking medicine, my stools became hard, and I developed constipation. But I have not stopped taking it. Before five days, my problem got worse, and I stopped taking Itraconazole.

Now, I have diarrhea with blood in the stool. There is bloating (gas) in the abdomen. Sometimes I have pain on the left side of the lower abdomen. I have a feeling of nausea. I am currently taking Pantop-D (Pantoprazole), Metrogyl (Metronidazole) 400 mg (started taking today only) and high fiber diet. I have a few questions. Does blood in the stool occur due to diverticulitis? Does taking Pantoprazole show any side effects on diverticulitis? Can I take ORS or electoral for rehydration? Please suggest your advice.

Answered by Dr. Babu Lal Meena

Hi,

Welcome to icliniq.com.

There are two causes for the blood in the stool. The reason can be due to infection and reactivation of inflammatory bowel disease. In such condition, we should treat the infection first. The common infection seen is bacterial, sometimes viral infection may also occur like CMV (cytomegalovirus). It is diagnosed by colonoscopy guided with biopsy examination. If there is no infection, then we have to take a biopsy for IBD activity, and we can increase the immune suppression. I think you are not taking immune suppression medications. Uncontrolled IBD has a poor prognosis, and the risk of complications is very high.

I will suggest a course of IV antibiotics in the form of Ceftriaxone and Metronidazole. You can take ORS (oral rehydration solution) for rehydration. You can take Pantoprazole. Diarrhea occurs due to infection or due to worsening of IBD. So it needs treatment. You need endoscopy for evaluation. You need to do CBC (complete blood count), LFT (liver function tests), CRP (C-reactive protein), fecal calprotectin. You need to do stool routine and culture examination.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Babu Lal Meena
Dr. Babu Lal Meena

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy